Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 7, NWS Glasgow, MT

June 23, 2023Petroleum County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 23, 2023, 10:04 PM MDT for Petroleum County, Montana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2023, 10:04 PM MDT (04:04 UTC)
Expired
Jun 24, 2023, 2:00 AM MDT
In force
4 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 8:10 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 23, 8:10 PM MDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
810 PM MDT Fri Jun 23 2023

.DISCUSSION...

EVENING UPDATE:
Have attempted to forecast into the next 9 hours based on radar,
satellite trends and surface observations. Rain currently looks
like it will make its way up to about the Missouri River before
pausing and then making its way east. Center of the Low's
vorticity looks to be over KBYZ and slowly beginning an eastward
trek. THis will drag the rainshowers along the northern side of it
across Petroleum, Garfield, and the lower Yellowstone Valley with
it. Wind and wind gusts were also a little bit less than predicted
by the NBM this evening and the hourlies were adjusted down 2 to 4
kts accordingly. Consequently, the Lake Wind Advisory will be
cancelled about an hour early because of this. GAH

AFTERNOON DISCUSSION:
With the upper-level low pressure system now moving from Idaho
into Wyoming, afternoon thunderstorms have already become
widespread through northern Wyoming and southern Montana. The
excessive rainfall outlook update from this afternoon has upgraded
most of southern/southeastern Montana into a moderate risk. Given
that this is usually our region's wet season, such an outlook is
rare. We participated in an additional web briefing with NWS
Billings and our combined partners. Several model analysis tools
show this event today through tomorrow will be very unusually wet.
The Flood Watch currently in effect remains well in place. For
our CWA, our southern zones will be impacted with about 1 to 2
inches of rain and greater amounts south of there.

Saturday through Saturday night, accumulating precipitation will
persist, but will begin making an eastward exit into the Dakotas.
With the Flood Watch in place, we will need to watch over our FFMP
guidance and be prepared to issue any flood advisories or
warnings, should they become necessary.

Sunday through Monday morning, a weak, short-wave ridge of high
pressure moves over our region, bringing mostly sunny skies and
only isolated thunderstorms possible.

Monday night and beyond, some semblance of a stalled weather
pattern sets up again over our region which may bring a return to
hot and muggy conditions, although the overall weather pattern
seems confused and disorganized, thus low confidence.
-----BMickelson

&&

.AVIATION...

UPDATED: 0200Z

FLIGHT CAT: VFR - MVFR

DISCUSSION: Approaching storm system from the southwest will bring
deteriorating conditions to area TAF sites. KGDV will be more
impacted with MVFR ceilings amid moderate thunderstorms and rain.
Conditions will be less impactful for KSDY and and probably
minimal for KGGW and KOLF.

WINDS: East to northeast at 10 to 15 kts tonight through Saturday
morning. becoming light and variable from west to east in the
late afternoon Saturday.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Saturday night for Dawson...Garfield...
McCone...Petroleum...Prairie...Richland...Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 23, 6:53 PM MDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Glasgow MT
653 PM MDT Fri Jun 23 2023

MTZ021-240145-
Petroleum MT-
653 PM MDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southwestern
Petroleum County through 745 PM MDT...

At 651 PM MDT, Doppler radar was tracking a line of strong
thunderstorms near Winnett, moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Winnett, Flatwillow and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4718 10874 4719 10872 4723 10872 4730 10835
      4675 10836 4675 10863 4684 10863 4684 10861
      4710 10861 4710 10874
TIME...MOT...LOC 0051Z 064DEG 12KT 4704 10847

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Bernhart

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:53 PM MDTSpecial Weather StatementGGWPetroleum52 min
Jun 24, 4:46 AM MDTAreal Flood AdvisoryGGWGarfield6 hr

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.